Potential Danger Exists From Use of Synthetic Cannabinoids (Spice) in Alabama, 96 Hospitalized
Alabama hospitals have reported a total of 462 patients seen from March 15 through April 20 who have experienced symptoms after smoking or ingesting synthetic cannabinoids commonly known as Spice. Of these, 96 patients were hospitalized and two deaths have occurred.
Active surveillance began on April 15, 2015. Prior to this, hospitals reported approximate date ranges and numbers of patients seen. The Alabama Department of Public Health continues to warn about the hazards associated with the use and the risk to the public from synthetic cannabinoids. Users of the synthetic mixtures typically experience symptoms that include rapid heart rate, nausea and vomiting, agitation, confusion, lethargy, hallucinations, kidney and respiratory problems.
Over the past six months the people hospitalized have ranged in age from 13 through the 60s; most are males in their 20s and 30s. Their injuries are serious in nature, and the long-term health effects are unknown.
The designer drug substances consist of dried plant material sprayed with synthetic cannabinoids and any mixture of other unknown chemicals including pesticides and rat poison. The chemical compounds reportedly stimulate the same brain areas affected by marijuana, and they have a high potential for abuse. Users may opt for these marijuana alternatives because they believe they are safe.
Dr. Mary G. McIntyre, ADPH Assistant State Health Officer for Disease Control and Prevention says that “Responses to these chemicals can be unpredictable and deadly. People have experienced coma, kidney failure, and heart attacks just to mention some of the effects experienced by users. Please do not take the risk. Do not use these products.”
Hundreds of different variants are marketed under names that include “Spice,” “K2,” “Spice Gold,” “Sence,” “Genie,” “Zohai,” “Yucatan Fire,” “Smoke,” “Sexy Monkey,” “Black Mamba” and “Skunk.”
The possession or sale of chemical compounds typically found in these synthetic substances is unlawful.